Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

September 3, 2001Ventura County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 3, 2001, 2:58 PM PDT for Ventura County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2001, 2:58 PM PDT (21:58 UTC)
Expired
Sep 3, 2001, 3:30 PM PDT
In force
32 min
Issued by
NWS Los Angeles, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 28 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS56 KLOX 032200
SVRLAX
CAC111-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
258 PM PDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 330 PM PDT

* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL VENTURA COUNTY...OR ABOUT 12
  MILES NORTHWEST OF OJAI...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  LOCATIONS AROUND HIGHWAY 33 NORTHWEST OF OJAI THROUGH 330 PM.

THESE THUNDERSTORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH AND FREQUENT LIGHTNING. IF YOU SEE DANGEROUS WEATHER
APPROACHING...SEEK SAFE SHELTER IMMEDIATELY. PROTECT YOURSELF FROM
DANGEROUS LIGHTNING. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN OXNARD.

LAT...LON 3469 11936 3459 11944 3453 11934 3463 11921

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM PDT, 58 minutes earlier.

Area forecast discussion, Sep 3, 2:00 PM PDT, 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT MON SEP 3 2001

LATEST SATELLITE INDICATES SCATTERED THUNDERSTORMS OVER THE VTU/LAX
MOUNTAINS THIS AFTERNOON...ASSISTED BY WEAK UPPER LOW MOVING ACROSS
THE DISTRICT. ALREADY HAVE FLASH FLOOD WARNINGS FOR VTU/SBA COUNTIES
AND WILL CONTINUE TO MONITOR SITUATION THIS AFTERNOON. MODELS
INDICATE UPPER LOW PUSHES EASTWARD AND UPPER FLOW TURNS SOUTHWEST
TONIGHT THROUGH WEDNESDAY. SO...DO NOT ANTICIPATE ANY MOUNTAIN
THUNDERSTORMS TUESDAY/WEDNESDAY. HOWEVER...MAY BE ENOUGH LINGERING
MOISTURE TO PRODUCE SOME BUILDUPS TUESDAY AFTERNOON.

OTHERWISE...ONLY CONCERN IS MARINE LAYER/TEMPS. MODELS INDICATE
GRADUAL INCREASE IN H5 HEIGHTS THROUGH WEDNESDAY...AS UPPER HIGH
BUILDS OVER SOUTHWEST U.S.. NEAR THE SURFACE...EAST-WEST ONSHORE
GRADIENTS WEAKEN THROUGH WEDNESDAY...AS NORTH-SOUTH GRADIENTS TURN
OFFSHORE. THESE FACTORS WILL COMBINE TO SQUASH THE MARINE LAYER
NEXT COUPLE OF DAYS...WITH ONLY VERY PATCHY STRATUS/DENSE FOG
EXPECTED IN THE LOWER COASTAL VALLEYS BY WEDNESDAY MORNING. AS FOR
TEMPS...DUE TO INCREASING THICKNESSES/WEAKER ONSHORE FLOW AND LESS
MARINE LAYER...ALL AREAS SHOULD HAVE WARMER TEMPS THROUGH WEDNESDAY
WITH BEST WARMING IN THE VALLEYS.

FOR EXTENDED...UPPER RIDGE WILL CONTINUE TO DOMINATE THROUGH
SATURDAY...WITH WARM TEMPS AND LIMITED MARINE LAYER. UPPER FLOW
REMAINS SOUTH/SOUTHWEST...SO DO NOT ANTICIPATE ANY MONSOONAL
MOISTURE FILTERING IN. BY SUNDAY/MONDAY...RIDGE BREAKS DOWN AS
IMPRESSIVE UPPER LOW MOVES ACROSS NORTHERN CALIFORNIA. END RESULT
WILL BE COOLER TEMPS AND INCREASED MARINE LAYER.

LAX 000. THOMPSON

.LAX...NONE.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:15 PM PDTFlash Flood WarningLOXVentura90 min
Sep 3, 1:45 PM PDTFlash Flood WarningLOXSanta Barbara90 min
Sep 3, 2:45 PM PDTFlash Flood WarningLOXVentura90 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.